PCV advice

  • 3 replies
  • 20 subscribers
  • 672 views

Hello all,

My husband is due to start his final round of PCV soon. The last 3 cycles he has had he has broke out in really itchy hives and had a reaction to the drugs (we dont know which of the 3 drugs it is). The doctors usually take him off of procarbazine and give him steroids until it clears up, and then he finishes his chemo.  

We are fairly certain this will happen again. Im just wondering if anyone has ay advice on how to manage this side effect, in particular the iching. He wants to finish all 6 cycles of chemo and want to avoid cutting it short because these reactions have gotten worse as his treatment has gone on;

Any advice is appreciated! x

  • HI Teri96

    apologies. I recall typing the reply to this question a few days ago but it looks as though it didn't perhaps save correctly.

    We've no experience of PCV but my husband did experience a lot of itching during his radiotherapy and the CNS prescribed Zerobase cream to help. There was a similar question a while back and other suggestions were Aloe Vera gel, and E45 cream. It may also be worth exploring a more natural route and trying something with lavender in it. Tisserand do a cream and a gel that you should be able to get in a good health store or online.

    Hope this helps and apologies again that the original reply is MIA.

    love and hugs

    Wee Me xx

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hello Teri96, 

    I have just started PCV this week, cycle 1 of 6. I know everyone reacts differently. But is there any advice you feel you could both pass on, from what you have experienced? Anything to look out for or expect at certain times? So far, I don’t feel I’ve had a reaction to it (on day 3) but appreciate I may feel different once I’ve got to the end of my Procarbazine cycle. Any advice is welcome, thank you. T

  • Hello:) 

    so with my partner he had 0 side effects on his first cycle of PCV. 6 cycles is the most amount of cycles you can have with this type of chemo however some people only go 4 or 5 etc. 

    On his second cycle he come up in hives all over his body, this then came up every cycle on day 7. For him the worst part of this rash was the itching. the only thing that made this rash go down was stopping the tablets for a couple of days and take prescribed oral steroids (this is what worked for my partner). It was frustrating though as it extended the cycle time from 10 days to about 2 weeks. He was also prescribed topical steroids and emollients to help with this. 

    now as for other size effects these included  metallic taste in his mouth and lack of appetite  - eat as and when you can, don’t force yourself. Also feeling more tired than usual, as expected!

    if you feel like you’re having side effects and want to talk to someone call your local oncology ward. There should always be a doctor on call, their number will be on your chemo card (the red sepsis one). From our experience they will see you face to face within the hour if you can get to your hospital.

    I hope this answered your question. I’m wishing you all the best xxx